Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 56, NWS San Diego, CA

July 27, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 27, 2005, 1:50 PM PDT for San Bernardino County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 1:50 PM PDT (20:50 UTC)
Expired
Jul 27, 2005, 2:25 PM PDT
In force
35 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 77 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3975 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 272050
FFWSGX
CAC071-272115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 225 PM PDT

* AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES NORTHEAST OF LAKE
  ARROWHEAD...OR ABOUT 16 MILES NORTHEAST OF HIGHLAND...MOVING WEST
  AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  6 MILES NORTHEAST OF LAKE ARROWHEAD BY 215 PM PDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3422 11693 3440 11691 3443 11720 3421 11721

$$

PG
1 follow-up statement
000 
WGUS76 KSGX 272119
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
218 PM PDT WED JUL 27 2005

CAC071-272130-
SAN BERNARDINO CA-
218 PM PDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

AT 211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF APPLE VALLEY
TO 7 MILES WEST OF LUCERNE VALLEY...OR ALONG A LINE EXTENDING FROM 8
MILES NORTH OF VICTORVILLE TO 11 MILES SOUTHEAST OF APPLE VALLEY...
MOVING WEST AT 5 MPH.

THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  7 MILES WEST OF LUCERNE VALLEY BY 220 PM PDT
  APPLE VALLEY BY 225 PM PDT
  8 MILES NORTHEAST OF HESPERIA BY 230 PM PDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3429 11699 3449 11695 3472 11733 3434 11730

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:30 AM PDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 9:30 AM PDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED JUL 27 2005

.SYNOPSIS...DRIER FLOW ALOFT WILL REDUCE THE CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS THIS AFTERNOON. SOUTHEAST FLOW ALOFT WILL BRING
MORE MOISTURE THAT WILL INCREASE THE CHANCE OF THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND EVENINGS THURSDAY
THROUGH EARLY NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS THIS WEEKEND. A SMALLER CHANCE OF THUNDERSTORMS WILL
CONTINUE IN THE MOUNTAINS AND DESERTS NEXT WEEK. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS
AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS THIS MORNING
WITH STRATUS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING HAD AN
INVERSION BASED NEAR 1400 FT AND STILL SHOWED MODERATE AMOUNTS OF PW
AND INSTABILITY. ONSHORE GRADIENTS WITH 5-6 MB SAN-IPL.

CONVECTION TODAY EXCEPT TO BE SIMILAR OR SLIGHTLY LESS THAN
YESTERDAY WITH ISOLATED THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON. THE UPPER HI CURRENTLY CENTERED TO THE N WILL DRIFT E
OVER THE NEXT FEW DAYS. THIS WILL PUT THE HI IN A MORE FAVORABLE
LOCATION FOR THE UPPER CIRCULATION TO BRING IN MORE MID LEVEL
MOISTURE. THIS WILL CAUSE AN INCREASING CHANCE OF THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS...MAINLY DURING THE AFTERNOONS AND
EVENINGS. WEAK ELY WAVES WILL BE EMBEDDED IN THE FLOW AND COULD
EVENTUALLY CAUSE SHOWERS OR THUNDERSTORMS W OF THE
MOUNTAINS...PERHAPS AS EARLY AS FRI BUT MORE LIKELY SAT.
HOWEVER...THE GFS IS DRIER THAN THE NAM SO WILL KEEP THUNDERSTORMS
CONFINED TO THE INLAND VALLEYS SAT. THE MARINE LAYER WILL GRADUALLY
SHRINK THROUGH THE SHORT TERM. NOT MUCH TEMP CHANGE...EXCEPT LOWER
MAX TEMPS IN THE MOUNTAINS AND DESERTS AS CLOUD COVER AND HUMIDITIES
INCREASE.

LONGER RANGE PROGS INDICATE LITTLE CHANGE ON SUN. PROGS HAVE BEEN
INCONSISTENT BUT GENERALLY INDICATE A DECREASE IN THE MID LEVEL
MOISTURE MOST OF NEXT WEEK. WILL KEEP SMALL CHANCES OF THUNDERSTORMS
OVER THE MOUNTAINS AND LOCALLY INTO THE DESERTS DURING THE
AFTERNOONS WITH A LIMITED MARINE LAYER NEAR THE COAST.
OTHERWISE...NOT MUCH CHANGE.

&&

.AVIATION...MARINE LAYER DEPTH THIS MORNING WAS AROUND 1500 FEET
BASED ON RECENT TOP REPORTS THE 12Z NKX SOUNDING. BASES OF THE
STRATUS WAS AROUND 1100 FEET WITH TOPS AROUND 1500 FEET. STRATUS
WILL CONTINUE TO PULL BACK TO OFFSHORE COASTAL WATERS BY LATE
MORNING WITH COASTAL AIRPORTS BECOMING MOSTLY VFR WITH CLEAR TO
SCATTERED CONDITIONS DURING THIS PERIOD. MARINE LAYER IS EXPECTED TO
LOWER SOMEWHAT THROUGH TONIGHT AND THURSDAY WITH TOPS LOWERING TO
NEAR 1200 FEET BY MORNING. EXPECT THE STRATUS TO PUSH BACK ONSHORE
DURING THE LATE AFTERNOON TO EARLY EVENING PERIOD THEN INLAND OVER
THE COASTAL AIRPORTS BY MIDNIGHT. A LITTLE EARLIER CLEARING IS
EXPECTED THURSDAY MORNING.

ABOVE THE MARINE LAYER AND INLAND...MOSTLY CLEAR WITH VISIBILITY
MOSTLY UNRESTRICTED THROUGH THURSDAY. HAZE MAY CAUSE LOCAL MVFR
VISIBILITIES AT TIMES...ESPECIALLY IN THE VALLEYS DURING THE
MORNING. THE AIR MASS REMAINS UNSTABLE AND SOME CUMULUS IS EXPECTED
TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. BASES OF THE CUMULUS
SHOULD BE ABOVE 9000 FEET MSL. A FEW OF THE CUMULUS MAY REACH
CUMULONIMBUS STAGE WITH ISOLATED THUNDERSTORMS WITH TOPS TO 40000
FEET. THE CUMULUS SHOULD DISSIPATE BY SUNSET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Jul 27, 4:00 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED JUL 27 2005

CAZ055-056-058-060-061-062-272300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... THIS AFTERNOON THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER THE
MOUNTAINS...WITH DANGEROUS LIGHTNING...STRONG GUSTY WINDS...AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN...AND LOCAL FLASH FLOODING...MAINLY DURING
THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 2:25 PM PDTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.